Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Louisville, KY

May 19, 2017Allen County, Barren County, Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2017, 5:40 AM CDT for Allen County, Barren County, Monroe County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 5:40 AM CDT (10:40 UTC)
Expired
May 19, 2017, 6:02 AM CDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, KY, Barren County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS53 KLMK 191040
SVRLMK
KYC003-009-171-191115-
/O.NEW.KLMK.SV.W.0172.170519T1040Z-170519T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
540 AM CDT FRI MAY 19 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  West central Monroe County in south central Kentucky...
  Southeastern Allen County in south central Kentucky...
  Southwestern Barren County in south central Kentucky...

* Until 615 AM CDT

* At 540 AM CDT, a severe thunderstorm was located near Scottsville,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Scottsville, Fountain Run, Dry Fork, Rodemer, Oak Forest, Gum Tree,
  Maynard, Lucas, Austin and Tracy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3664 8627 3668 8631 3691 8602 3671 8580
      3663 8612
TIME...MOT...LOC 1040Z 240DEG 36KT 3667 8620 

HAIL...0.75IN
WIND...60MPH
 
$$

AMS
1 follow-up statement
442 
WWUS53 KLMK 191102
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
602 AM CDT FRI MAY 19 2017

KYC003-009-171-191112-
/O.CAN.KLMK.SV.W.0172.000000T0000Z-170519T1115Z/
Monroe KY-Allen KY-Barren KY-
602 AM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MONROE...
SOUTHEASTERN ALLEN AND SOUTHWESTERN BARREN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3664 8627 3668 8631 3691 8602 3671 8580
      3663 8612
TIME...MOT...LOC 1100Z 240DEG 36KT 3678 8596 

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:30 AM CDT, 10 minutes earlier.

Area forecast discussion, May 19, 5:30 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
630 AM EDT Fri May 19 2017

...Updated Forecast and Aviation Discussions...

.Forecast Update...
Issued at 620 AM EDT Fri May 19 2017

Updated the forecast to increase POPs to 50-60% over south central
KY where a good complex of storms has developed and will continue to
move ENE through southern KY for the next 2-4 hrs before
diminishing.  Gusty winds are possible in these storms...a 34 mph
wind gust was observed out of Simpson County Mesonet this morning.
Also radar indicates small hail and heavy rainfall. A few strong
storms are possible this morning but still expect any severe wx to
hold off until later today.

&&

.Short Term...(Today through Saturday)
Issued at 320 AM EDT Fri May 19 2017

...A Few Severe Storms Possible Today & Saturday...

Early this morning, CAM models indicate showers/t-storms developing
over south central KY due to a passing upper level shortwave. IR
satellite does indeed show enhanced mid level clouds forming in that
region so will continue POPs over south central KY during the pre-
dawn hours.

We should see a relative lull or dry period by mid to late morning
over the region.  Redevelopment of showers and storms should occur
to our north and west by the afternoon hours and move into our
region by mid to late afternoon lasting into the evening hours. With
plentiful CAPE building throughout the day and 30-40 kts bulk shear,
we should see strong to severe scattered t-storms this
afternoon/evening.  The main svr weather threats will be damaging
winds and hail for afternoon/evening storms with the best chance for
severe wx over southern Indiana where storms will be more plentiful
closer to the front.  After sunset, expect convection to decline and
diminish.

Friday night and the first portion of Sat should be largely dry with
instability once again building throughout the day on Sat ahead of
an approaching cold front and upper trough. While some isld-sct
convection is possible Sat during the day, the main line of storms
should develop to our west Sat along the cold front and move east
into our region Sat night.  Again damaging winds and hail will be
the main svr wx threat should storms strengthen to svr levels.  The
best chance for any svr wx will be along and west of I-65 Sat
evening.

Temperatures will remain warm and muggy with highs in the low to mid
80s and lows in the 60s into the the weekend.

.Long Term...(Saturday night through Thursday)
Issued at 335 AM EDT Fri May 19 2017

Saturday night a line of showers/storms associated with a cold front
will push east into our region.  As it arrives into areas along and
west of I-65 Sat evening, some of the storms may still be severe.
However, the storms are expected to decline Sat night as day time
instability is lost.  Any strong to severe storms Sat night may
produce damaging winds and hail.

As we head into Sunday morning, additional showers and perhaps a few
rumbles of thunder will continue over the region along or just
behind the front.  Precipitation will finally come to an end Sun
night from west to east as high pressure moves into the Ohio Valley.
The passage of the cold front Sunday will usher in less humidity and
cooler temperatures (highs in the 70s Sun).

Monday we'll see a brief dry period before more disturbances in a
generally troughy pattern over the Midwest bring more chances for
rain Tues-Thu.  Temperatures will drop to or below normal with highs
falling back into the 70s for Mon/Tue and then 60s for Wed/Thu.

&&

.Aviation...(12Z TAF Issuance)
Issued at 628 AM EDT Fri May 19 2017

Complex of thunderstorms near BWG currently will lift northeast to
just south of LEX through 14-15z. A relative lull in thunderstorms
is expected across central Kentucky mid/late morning, however with
peak heating and a passing disturbance, additional thunderstorms are
likely by mid afternoon. The highest coverage looks to be across
north-central Kentucky, likely impacting SDF and LEX, from mid
afternoon to very early this evening.

Thunderstorm coverage and intensity will diminish toward sunset with
loss of heating. Most of the model consensus is for relatively dry
conditions tonight. Light fog may be possible in areas that receive
rainfall today given the expected light wind fields near the surface
tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...AMS
Short Term...AMS
Long Term...AMS
Aviation...ZT
Hazardous weather outlook, May 19, 2:55 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
355 AM EDT Fri May 19 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
355 AM EDT Fri May 19 2017 /255 AM CDT Fri May 19 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are expected today and tonight.
A few storms this afternoon and evening may become severe over
southern Indiana. The main threats would be damaging winds, large
hail and heavy rainfall if severe storms develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous storms are again possible late Saturday into
Saturday night as a cold front approaches. Any severe storm could
produce heavy rainfall, damaging winds, and large hail late Saturday.

Thunderstorms are again in the forecast next Tuesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any damaging winds or hail today
through Saturday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS

In the hours before

Special weather statement, May 19, 5:31 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
531 AM CDT FRI MAY 19 2017

KYZ062-070>075-191100-
Monroe-Warren-Logan-Simpson-Allen-Edmonson-Barren-
531 AM CDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOGAN...
MONROE...SIMPSON...ALLEN...WARREN...CENTRAL BARREN AND SOUTHEASTERN
EDMONSON COUNTIES...

At 530 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Memphis Junction to
6 miles southeast of Westmoreland. Movement was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bowling Green, Glasgow, Scottsville, Tompkinsville, Brownsville, Plum
Springs, Memphis Junction, Mount Victor, Crestmoor and Auburn.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3665 8641 3665 8651 3663 8656 3665 8659
      3665 8686 3684 8683 3723 8621 3665 8556
      3662 8564
TIME...MOT...LOC 1030Z 236DEG 36KT 3684 8664 3650 8617

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:31 AM CDTSpecial Weather StatementLMKAllen, Barren, Monroe, Simpson, Warren29 min
May 19, 5:54 AM CDTSpecial Weather StatementLMKAdair, Casey, Russell36 min
May 19, 6:04 AM CDTSpecial Weather StatementLMKAllen, Barren, Edmonson, Metcalfe, Monroe, Warren26 min
May 19, 6:31 AM CDTAreal Flood AdvisoryLMKAdair, Allen, Barren, Casey, Clinton, Cumberland and 6 more119 min
May 19, 6:33 AM CDTSpecial Weather StatementLMKAdair, Green, Metcalfe, Taylor42 min
May 19, 7:08 AM CDTFlash Flood WarningLMKAllen, Barren, Monroe3 hr
May 19, 7:15 AM CDTSpecial Weather StatementLMKCasey, Russell, Taylor45 min
May 19, 7:45 AM CDTAreal Flood AdvisoryLMKAllen, Barren, Logan, Simpson, Warren3 hr
May 19, 7:49 AM CDTSpecial Weather StatementLMKSimpson26 min
May 19, 9:22 AM CDTFlash Flood WarningLMKAdair, Casey, Cumberland, Russell3 hr
May 19, 1:17 PM CDTSevere Thunderstorm WarningLMKMeade28 min
May 19, 1:28 PM CDTSpecial Weather StatementLMKWarren32 min
May 19, 1:37 PM CDTSevere Thunderstorm WarningLMKEdmonson, Warren23 min
May 19, 2:39 PM CDTSpecial Weather StatementLMKWarren36 min
May 19, 3:14 PM CDTSpecial Weather StatementLMKBreckinridge31 min
May 19, 3:28 PM CDTSpecial Weather StatementLMKMeade32 min
May 19, 3:32 PM CDTSpecial Weather StatementLMKOhio43 min
May 19, 3:51 PM CDTSpecial Weather StatementLMKBreckinridge24 min
May 19, 3:57 PM CDTSevere Thunderstorm WarningLMKOhio33 min
May 19, 4:28 PM CDTAreal Flood AdvisoryLMKHenry, Oldham, Trimble2 hr
May 19, 4:39 PM CDTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby36 min
May 19, 4:42 PM CDTSpecial Weather StatementLMKBreckinridge, Meade33 min
May 19, 5:16 PM CDTTornado WarningLMKHarrison, Scott14 min
May 19, 5:50 PM CDTSpecial Weather StatementLMKHarrison25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.